Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2016, 8:05 PM CDT for Black Hawk County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 8:05 PM CDT (01:05 UTC)
- Expired
- May 30, 2016, 8:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WUUS53 KDMX 310105
SVRDMX
IAC013-310130-
/O.NEW.KDMX.SV.W.0037.160531T0105Z-160531T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLACK HAWK COUNTY IN NORTHEASTERN IOWA...
* UNTIL 830 PM CDT
* AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELK RUN
HEIGHTS...OR 8 MILES EAST OF WATERLOO...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JESUP...ELK RUN HEIGHTS...DUNKERTON AND RAYMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4244 9215 4246 9225 4264 9226 4264 9208
4247 9208 4247 9206 4246 9206
TIME...MOT...LOC 0104Z 179DEG 16KT 4247 9219
HAIL...1.00IN
WIND...60MPH
$$
CURTIS1 follow-up statement
772
WWUS53 KDMX 310118
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT MON MAY 30 2016
IAC013-310130-
/O.CON.KDMX.SV.W.0037.000000T0000Z-160531T0130Z/
BLACK HAWK IA-
818 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN BLACK HAWK COUNTY...
AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ELK RUN HEIGHTS...OR 8 MILES EAST OF WATERLOO...MOVING NORTH AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JESUP...ELK RUN HEIGHTS...DUNKERTON AND RAYMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4244 9215 4246 9225 4264 9226 4264 9208
4247 9208 4247 9206 4246 9206
TIME...MOT...LOC 0118Z 179DEG 16KT 4253 9219
HAIL...1.00IN
WIND...60MPH
$$
CURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:45 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT MON MAY 30 2016 .SHORT TERM.../Tonight/ Issued at 308 PM CDT Mon May 30 2016 Main challenges will be convection and minimum temperatures. Warm air advection and instability along the boundary will support another scattered showers/thunderstorms developing over southwest/ west central/north central Iowa moving northeast with time. This afternoon/evening there is a potential for some isolated stronger storms with main threat being strong winds and hail. Though continuing to monitor the potential for funnel clouds/ brief touchdowns along the receding warm front...LCLs remain rather high. SPC HRRR and 12 NAM support activity along warm weak front to move northeast with the warm air this evening...leaving most of central Iowa with lesser chances for thunderstorms by mid evening. Approaching cool front will activate overnight mainly late over west and northwest Iowa...providing another trigger to fire storms after midnight which should then move into the forecast area toward 12z... and mainly west of I35. Lows tonight will be quite mild and in the mid 60s again east of the boundary with slightly cooler readings over the northwest/north as precipitation cools the boundary layer. .LONG TERM.../Tuesday through Monday/ Issued at 308 PM CDT Mon May 30 2016 The long term period will be characterized by near to above normal temperatures...as well as unsettled weather with multiple opportunities for precip. The most significant precip will be on Tuesday...with a marginal risk for severe wx. At onset an area of SHRA/TSRA will be sliding across the western CWA in conjunction with a surface boundary moving eastward...being driven by a shortwave departing the South Dakota and Nebraska region. Parent upper-level low / PV anomaly will remain to the NW of the CWA...centered across northern and northeastern North Dakota. Models have slowed the eastward advance of the boundary and precip during the day on Tuesday...and thus have adjusted the forecast accordingly. 12Z NAM is a little faster than the 12Z GFS and 00Z ECMWF...and have leaned toward a 12Z GFS / 00Z ECMWF blend. SHRA/TSRA across much of the CWA looks pretty assured on Tuesday...with the main question being severe wx potential. Attm expecting a marginal risk of severe wx. By midday onward...the air mass along and ahead of the boundary will be characterized by increasing low-level winds...sufficient instability with MUCAPES of 1500 to 2000+ J/kg...little if any CIN...steep low-level lapse rates and some directional shear in the low and mid levels...with the best shear lagging the boundary. Parameters will be enough to support a marginal damaging wind threat along with marginal hail. Although some locally brief heavy rain is possible...am not overly concerned about flooding potential. Svr threat will diminish overnight with the loss of daytime heating as well as with the eastward progression of the boundary. High pressure fills in behind the departing frontal system on Wednesday. Upper-air cyclonic flow will dominate the CWA with the upper-level low to the north...however with moisture lacking do not expect precip...only clouds especially across the northern CWA. Attention then turns to precip chances on Thursday evening/night. Strong theta-e advection on the back side of the departing surface high will bring SHRA/TSRA chances initially to the far western and northwestern CWA...then overspreading the northern CWA on Friday and continuing into Saturday due to dynamic forcing from another shortwave / PV anomaly diving southeast in the upper- level flow. Shortwave quickly departs eastward Saturday afternoon...however cyclonic flow will again dominate into Sunday with multiple impulses rotating around the upper-level low to the northeast. Thus have carried slight chance POPs during the day on Sunday. Models have the coolest 850 mb temps of the long term period across the northeastern CWA on Sunday with GFS values of 8-10F. Slight recovery is progged for Tuesday. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 641 PM CDT Mon May 30 2016 Thunderstorm chances this evening then again during the day on Tuesday will be the concerns for the period. This evening gusty winds will be possible in vicinity of any storms. Tuesday thunderstorms will become more widespread especially by the afternoon hours. Potential for some local MVFR cigs this evening. More widespread MVFR cigs Tuesday afternoon. && .DMX Watches/Warnings/Advisories... None. && SHORT TERM...REV LONG TERM...Zogg AVIATION...Donavon
Hazardous weather outlook, May 30, 3:26 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON MAY 30 2016 IAZ004>007-015>017-023>027-033>037-044>047-057-058-070-312030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- CASS- 326 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM ALGONA TO AMES...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS. FOR TONIGHT...THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH A MARGINAL THREAT OF SEVERE WEATHER. THE MAIN THREATS WILL AGAIN BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL. THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD. IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-312030- BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 326 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH ISOLATED STORMS POSSIBLE TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM AMES TO OTTUMWA...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL. THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD. ZOGG
In the hours before
Local storm report, May 30, 4:21 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 NE MINBURN 41.77N 94.01W
05/30/2016 E1.00 INCH DALLAS IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL UP TO QUARTER
SIZED MIXED IN WITH SMALLER HAIL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 30, 4:48 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL BOONE 42.05N 93.88W
05/30/2016 E1.00 INCH BOONE IA PUBLIC
&&
RDLocal storm report, May 30, 5:58 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 S PERRY 41.80N 94.10W
05/30/2016 E1.00 INCH DALLAS IA EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS QUARTER SIZED
HAIL. IN ADDITION VERY STRONG WINDS ALSO
REPORTED.
&&
RDLocal storm report, May 30, 7:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL MASON CITY 43.15N 93.20W
05/30/2016 E1.00 INCH CERRO GORDO IA TRAINED SPOTTER
&&
RDLocal storm report, May 30, 7:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 SSW WILLIAMS 42.43N 93.58W
05/30/2016 E1.00 INCH HAMILTON IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS HAIL UP TO QUARTER
SIZE BLANKETED THE GROUND, SOME DAMAGE TO
LEAVES AND VEGETATION. DELAYED REPORT. TIME
ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 30, 7:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 5 SSE BLAIRSBURG 42.42N 93.60W
05/30/2016 E1.00 INCH HAMILTON IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA TO QUARTER SIZED
HAIL COVERED THE GROUND. DELAYED REPORT.
TIME ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:13 AM CDT | Special Weather Statement | DMX | Crawford | 62 min |
| May 31, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.